Texas, 2016

Flash Flooding and Hail in Texas, May 31, 2016

May 31, 2016 · NWS MAF · 6 events in 5 counties and zones

Intense heating and topography combined with outflow boundaries from prior storms aided in providing a focus for thunderstorms. Strong wind shear and high instability helped generate severe thunderstorms that produced large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Intense heating and topography combined with outflow boundaries from prior storms aided in providing a focus for thunderstorms. Strong wind shear and high instability helped generate severe thunderstorms that produced large hail and strong winds. An advancing cold front and low level jet during the evening hours continued the thunderstorm threat. The heavy rains from these storms produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 1:20 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 31, 1:20 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
220 PM CDT TUE MAY 31 2016

.DISCUSSION...

The forecast remains complicated as an unsettled pattern sticks
around through the end of this week. An upper low to our west will
continue to send disturbances our way as low level moisture
remains high across the area. As was the case yesterday,
convection is expected to form along leftover outflow boundaries
and across the higher terrain later today. Models have struggled
with placement of these storms over the past few days and today
should be no different. The most sunshine so far today has
occurred across the northern Permian Basin and this area appears
to be the most unstable. An outflow boundary across this area is
beginning to light up with convection as convective temperatures
are reached. Elsewhere, the atmosphere has been worked over from
this mornings convection, but still expect some destabilization to
occur with afternoon heating. Strong to severe storms will again
be possible today given moderate shear values near 35 kts and
strong instability. A splitting upper level jet will also lead to
strong diffluence aloft. Moisture remains high across the area and
some locations have received several inches of rain over the past
few days. Given the above, will include severe wording in the
zones and also mention locally heavy rainfall possible tonight.

The upper low moves closer tomorrow so expect much of the same
across the area. Heavy rain and severe storms will again be a
possibility Wednesday afternoon and evening. A few models even
depict a southward moving MCS for northeast portions of the area
tonight into the morning hours. Uncertainty exists in which
locations will see the heaviest rain as convective coverage tomorrow
will likely be driven by what occurs across the region tonight. With
that said, locations from Snyder to Big Spring to Rankin have
received the most rain over the past few days and with more
likely leading to flooding, a Flash Flood Watch will be in effect
through tomorrow.

Temperatures will be held in check over the next few days due to all
the clouds and rain. The upper low moves over the area Thursday with
continued chances for rainfall. Models then show the low slowly
sinking southeast across TX through the weekend. Rain chances will
diminish by the end of the week, but temperatures will be slow to
warm back to normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  77  61  75 /  70  60  60  50
Carlsbad                       63  79  60  80 /  40  50  60  30
Dryden                         68  84  65  81 /  50  50  60  50
Fort Stockton                  65  80  62  77 /  40  50  60  40
Guadalupe Pass                 61  74  56  73 /  30  50  50  30
Hobbs                          59  75  57  74 /  50  60  60  30
Marfa                          53  76  51  74 /  40  40  50  40
Midland Intl Airport           65  79  62  77 /  60  60  60  40
Odessa                         65  79  63  77 /  50  60  60  40
Wink                           63  81  61  79 /  40  50  60  40

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...Flash Flood Watch through Wednesday evening for Borden-Glasscock-
     Howard-Martin-Midland-Mitchell-Reagan-Scurry-Upton.

&&

10/29
Hazardous weather outlook, May 31, 12:05 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
105 PM CDT TUE MAY 31 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
105 PM CDT TUE MAY 31 2016 /1205 PM MDT TUE MAY 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY AND PERSIST
TONIGHT.  SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL AND FLASH FLOODING COULD ALSO
BECOME PROBLEMATIC THIS AFTERNOON AND TONIGHT, ESPECIALLY IN THE
EASTERN PERMIAN BASIN WHICH HAS RECENTLY SEEN ALOT OF RAINFALL AND
WHERE A FLASH FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY OVER
ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS.  SEVERE THUNDERSTORMS
WILL BE POSSIBLE WEDNESDAY IN THE BIG BEND AND LOWER TRANS PECOS.
ON THURSDAY, THE MAIN THREAT APPEARS TO BE LOCALLY HEAVY RAINFALL.
THE FLASH FLOOD WATCH WILL CONTINUE THROUGH 7 PM THURSDAY FOR THE
EASTERN PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 31, 2:16 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT TUE MAY 31 2016

TXZ048-053-312100-
MITCHELL TX-SCURRY TX-
316 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCURRY AND NORTH
CENTRAL MITCHELL COUNTIES UNTIL 400 PM CDT...

AT 315 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHINA GROVE...OR 10 MILES NORTH OF COLORADO CITY...MOVING NORTHEAST AT
10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHINA GROVE...VALLEY VIEW...DUNN...HERMLEIGH...MIDWAY...INADALE...BUFORD
AND US-180 NEAR THE FISHER-SCURRY COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3245 10087 3257 10096 3274 10077 3274 10066
      3253 10066
TIME...MOT...LOC 2015Z 229DEG 8KT 3255 10083

27

The radar

The Dyess AFB radar (KDYX), 143 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scurry

When
May 31, 2:40 PM CST to 2:45 PM CST
Where
Scurry County, 2 mi NW of Hermleigh
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
32.651, -100.774

Thunderstorm Wind, Dawson

When
May 31, 6:15 PM CST
Where
Dawson County, Klondike
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
32.550, -101.970

A thunderstorm moved across Dawson County and produced wind damage in Klondike. A snapped power pole was reported three miles west of Highway 137 on County Road 30. The cost of damage is a rough estimate.

Hail, Dawson

When
May 31, 6:45 PM CST to 6:50 PM CST
Where
Dawson County, 5 mi W of Ackerly
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
32.520, -101.806

Hail, Gaines

When
May 31, 6:50 PM CST to 6:55 PM CST
Where
Gaines County, 11.87 mi S of Higginbotham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.730, -103.010

A thunderstorm moved across Gaines County and produced large hail. One inch hail was reported on Highway 180 east of Hobbs.

Flash Flood, Midland

When
May 31, 11:25 PM CST to 11:59 PM CST
Where
Midland County, 5.02 mi WNW of Midland to 4.44 mi WNW of Midland
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.035, -102.155

Heavy rain fell across Midland County and produced flash flooding in the City of Midland. An NWS employee reported six inches of water running over Midland Drive in the northwest part of the City of Midland.

Flash Flood, Ector

When
May 31, 11:30 PM CST to 11:59 PM CST
Where
Ector County, 5.04 mi ENE of Odessa to 0.95 mi ESE of Odessa Ector Co Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.877, -102.290

Heavy rain fell across Ector County and produced flash flooding in Odessa, TX. Several roads were closed and seven water rescues were reported across the city. Damage costs are a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635529, 628828, 635530, 628829, 628831, 628830.